Flood, Kittson
- When
- May 25, 9:09 PM CST to May 28, 2:47 PM CST
- Where
- Kittson County, 1.14 mi NE of St Vincent Jct to 0.45 mi SSW of Robbin
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 48.980, -97.160
Rain fell across the far northern Red River Valley into the Lake of the Woods area, starting late Sunday night (24th) and continuing into Monday night (25th). Over this 24 hour period, the rainfall was not particularly heavy, but it was steady.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Rain fell across the far northern Red River Valley into the Lake of the Woods area, starting late Sunday night (24th) and continuing into Monday night (25th). Over this 24 hour period, the rainfall was not particularly heavy, but it was steady. The rain fell on a fairly saturated area, as most spring overland and river flooding had just ended in these two areas. Rainfall totals across the area generally ranged from 2.00 to 3.50 inches. Several rural roads were washed out or temporarily closed due to overland flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 25, 7:45 PM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 845 PM CDT MON MAY 25 2009 .DISCUSSION... FORECAST CHALLENGE CONCERNS MAINLY TEMPERATURES AND PCPN TRENDS. SURFACE LOW CENTERED OVER SE CORNER OF ND TO CONTINUE TO PROPAGATE SLOWLY NE OVERNIGHT INTO N CENTRAL MN BY MORNING. BACK EDGE OF PCPN BAND OVER WESTERN VALLEY WITH EASTWARD MOTION OF 10 TO 15KT. FAR WESTERN FA LIKELY TO SEE ISOLD -SHRA AT BEST AND WILL BE ABLE TO TRIM POPS OVER WESTERN FA REMAINDER OF EVENING. AIRMASS ACROSS SOUTHERN FA BECOMING MORE STABLE WITH NO LIGHTNING STRIKES NOTED LAST LAST HALF HOUR SO ONLY EXPECT ISOLD T POTENTIAL REMAINDER OF NIGHT. FROM SFC LOW WELL DEFINED E-W ORIENTED WARM FRONT BISECTING MN PTN OF FA. FAR SE FA WILL LIKELY REMAIN IN WARM SECTOR GOOD PORTION OF THE OVERNIGHT AND WILL HAVE WARMEST TEMPERATURES. FAR NW FA WILL SEE COOLEST READINGS AND WITH LOW T/TD SPREAD/AND RECENT SIGNIFICANT RAINFALL WILL MAINTAIN BR POTENTIAL ESPECIALLY IF SOME CLEARING CAN WORK IN LATER TONIGHT. WILL MAKE NECESSARY ABOVE MENTIONED ADJUSTMENTS WITH REMAINING FORECAST PARAMETERS IN GOOD SHAPE. && .AVIATION...MVFR (EMBEDDED IFR) CIGS FROM VALLEY WEST AND MODELS DO SHOW THIS LOW-LEVEL MOISTURE SPREADING INTO ALL TAF SITES AFTER THE SURFACE LOW PRESSURE MOVES EAST. AS A RESULT EXPECT CIGS TO GRADUALLY LOWER FROM VALLEY EAST TAF SITES OVERNIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT MON MAY 25 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT MON MAY 25 2009 ...SIGNIFICANT RAINFALL AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY AND TONIGHT ACROSS NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA. SCATTERED RAINFALL AMOUNTS UP TO 2 INCHES MAY BE POSSIBLE ALONG AND NORTH OF A COOPERSTOWN TO GRAND FORKS TO WASKISH LINE. AREAS SOUTH OF THIS LINE MAY RECEIVE UP TO AN INCH OF RAINFALL. IN ADDITION...WIDELY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF A VALLEY CITY TO FARGO TO FERGUS FALLS LINE. LARGE HAIL AND DAMAGING WINDS TO 60 MPH ARE THE PRIMARY THREATS WITH THESE THUNDERSTORMS. HOWEVER...AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL MINNESOTA TUESDAY MORNING. A CHANCE OF THUNDERSTORMS WILL ONCE AGAIN OCCUR ON SATURDAY. SOME RIVER FORECAST POINTS MAY RISE ABOVE MINOR FLOOD STAGE THIS WEEK DUE TO THE RAINFALL FROM MONDAY AND HIGH BASE FLOWS REMAINING FROM THE FLOODS EARLIER THIS SPRING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM AND 9 PM THIS AFTERNOON AND EVENING. WEATHER OBSERVERS ARE ENCOURAGED TO CALL IN RAINFALL TOTALS. BRAMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
621 PM CDT MON MAY 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN NEKOMA 48.58N 98.38W
05/25/2009 M3.50 INCH CAVALIER ND TRAINED SPOTTER
3.5 INCHES OF RAIN SINCE START OF EVENT
&&
PJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
708 PM CDT MON MAY 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HEAVY RAIN EDINBURG 48.50N 97.86W
05/25/2009 M2.71 INCH WALSH ND CO-OP OBSERVER
2.71 INCHES AS OF 7 PM AND STILL RAINING
&&
PJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT MON MAY 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HEAVY RAIN 4 N PARK RIVER 48.45N 97.74W
05/25/2009 M2.46 INCH WALSH ND TRAINED SPOTTER
REPORT FROM ARB OBSERVER 849. 1.90 INCHES SINCE 8 AM
&&
PJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
834 PM CDT MON MAY 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HEAVY RAIN CONCRETE 48.75N 97.93W
05/25/2009 E3.50 INCH PEMBINA ND PUBLIC
REPORT PASSED THROUGH WDAZ
&&
PJSThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162075, 162076.